Many critically ill patients receive heparin, either before intensive care unit (ICU) admission (e.g., postcardiac surgery), for prophylaxis/treatment of thrombosis, for hemodialysis/filtration, or even incidentally (e.g., flushing of intravascular catheters), and are therefore at risk for developing immune heparin-induced thrombocytopenia (HIT), a prothrombotic drug reaction caused by platelet-activating antiplatelet factor 4 (PF4)/heparin antibodies. However, HIT explains at most 1 in 100 thrombocytopenic ICU patients (HIT frequency 0.3-0.5% vs. 30-50% background frequency of ICU-associated thrombocytopenia), and most patients who form anti-PF4/heparin antibodies do not develop HIT; hence, HIT overdiagnosis often occurs. This review discusses HIT-related issues relevant to ICU patients, including how to (1) distinguish HIT both clinically and serologically from non-HIT-related thrombocytopenia; (2) recognize HIT-mimicking disorders, such as the acute disseminated intravascular coagulation (DIC)/liver necrosis-limb necrosis syndrome; (3) prevent HIT in the ICU through use of low-molecular-weight heparin; and (4) treat HIT, including awareness of "PTT confounding" when anticoagulating patients with DIC.
No takes yet. Share an insight, caveat, or question.
Theodore E. Warkentin (2015) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: